Next Article in Journal
EGFR Targeting in Hormone-Refractory Prostate Cancer: Current Appraisal and Prospects for Treatment
Next Article in Special Issue
Nonsteroidal Anti-Inflammatory Drugs and the Kidney
Previous Article in Journal / Special Issue
High-Dose Ibuprofen in Cystic Fibrosis
Open AccessReview

Nonsteroidal Anti-Inflammatory Drug-Induced Gastroduodenal Bleeding: Risk Factors and Prevention Strategies

Department of Gastroenterology, Hepatology and Infectious Diseases, Otto-von-Guericke University, Leipziger Str. 44, D-39120 Magdeburg, Germany
*
Author to whom correspondence should be addressed.
Pharmaceuticals 2010, 3(7), 2225-2237; https://doi.org/10.3390/ph3072225
Received: 9 June 2010 / Revised: 6 July 2010 / Accepted: 14 July 2010 / Published: 14 July 2010
(This article belongs to the Special Issue Non-Steroidal Anti-Inflammatory Drugs)
Nonsteroidal anti-inflammatory drugs (NSAIDs) are the most widely prescribed medications in the World. A frequent complication of NSAID use is gastroduodenal bleeding. Risk factors for gastroduodenal bleeding while on NSAID therapy are age, prior peptic ulcer and co-medication with anti-platelet agents, anticoagulants, glucocorticosteroids and selective serotonin-reuptake inhibitors (SSRI). Prevention strategies for at-risk patients include the use of the lowest effective dose of NSAIDs, co-therapy with proton-pump inhibitors and/or the use of a COX-2 selective agent. Treatment of Helicobacter pylori infection is beneficial for primary prophylaxis of NSAID-induced gastroduodenal bleeding in NSAID-naive patients. For patients with cardiovascular risk factors requiring NSAIDs, naproxen should be selected. In very high risk patients for both gastrointestinal and cardiovascular complications NSAID therapy should be avoided altogether. View Full-Text
Keywords: NSAIDs; gastroduodenal bleeding; risk factors; prevention strategies NSAIDs; gastroduodenal bleeding; risk factors; prevention strategies
MDPI and ACS Style

Venerito, M.; Wex, T.; Malfertheiner, P. Nonsteroidal Anti-Inflammatory Drug-Induced Gastroduodenal Bleeding: Risk Factors and Prevention Strategies. Pharmaceuticals 2010, 3, 2225-2237.

Show more citation formats Show less citations formats

Article Access Map by Country/Region

1
Only visits after 24 November 2015 are recorded.
Back to TopTop